Alert archive / New Mexico / Flash Flood Warnings in 2019

Flash Flood Warning 2, NWS El Paso, TX

July 22, 2019Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 22, 2019, 3:40 PM MDT for Otero County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2019, 3:40 PM MDT (21:40 UTC)
Expired
Jul 22, 2019, 6:45 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 19 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2019-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2019-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
2261 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

034 
WGUS54 KEPZ 222140
FFWEPZ
NMC035-230045-
/O.NEW.KEPZ.FF.W.0002.190722T2140Z-190723T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
340 PM MDT Mon Jul 22 2019

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  Central Otero County in south central New Mexico...

* Until 645 PM MDT.

* At 339 PM MDT, Doppler radar indicated a stationary thunderstorm 
  over the north side of Alamogordo and near La Luz. Rain gauges 
  reported over an inch of rain has fallen already. Flash flooding 
  is expected to begin shortly.

* Some locations that may experience flooding include...
  Alamogordo...
  and La Luz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3301 10593 3300 10591 3289 10590 3287 10602
      3298 10603 3300 10601

$$

HARDIMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 3:30 PM MDT, 10 minutes earlier.

Area forecast discussion, Jul 22, 3:30 PM MDT, 10 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
330 PM MDT Mon Jul 22 2019

.SYNOPSIS...
A cooler but more humid airmass has settled across the region.
Showers and thunderstorms over the Gila Region, Sacramento, and
San Andres Mountain will slowly drift south and southwest into the
lower elevations this evening, with isolated to scattered
thunderstorms expected to continue through the early evening
hours. Some highly localized heavy downpours are expected, with
possible spot flooding. Coverage will be spotty, and likely will
favor areas west of the Rio Grande. More widespread showers with
embedded thunderstorms are expected again later tonight and
possibly lingering into Tuesday morning, with another round of
afternoon thunderstorms Tuesday expected to mainly favor
southwestern New Mexico Tuesday evening. We'll catch a break on
Wednesday as drier air aloft moves in. While a classic monsoon
pattern has yet to be established, additional moisture coming into
the region from the north will bring a slight increase in
thunderstorms Thursday and into the weekend.

&&

.DISCUSSION...
Plenty of moisture is in place across the area, with PW values
remaining around 1.20 to 1.40 inches. The main problem so far
today is with the lack of instability due to widespread convective
debris/cloud cover. But the cloud cover has been slowly eroding
across most of the area, allowing for pockets of stronger surface
heating to develop. As of 3 PM, most lowland areas were within a
degree or two either side of 90, which is roughly around the
convective temp per RAP soundings. However, instability remains
weak, particularly along the Rio Grande Valley, and we remain
significantly capped aloft, especially in far SW New Mexico and
also parts of far West Texas.

Thunderstorms have developed near the western rim of the
Sacramento Mountains, as well as over the much of the higher
elevations in the Gila Region. Steering flow is from the NE or ENE
over most of the area, which by itself is ideal for propagating
storms off the Sacramento Mountains and into the lower Tularosa
Basin and El Paso/Las Cruces areas. However, with the lack of
instability, we are unlikely to initiate widespread convection
unless we can get a little more surface heating.

NAM/GFS both indicate a shortwave trough/vortmax embedded in the
NE flow over east-central New Mexico, likely the models'
representation of an MCV which is evident in visible satellite
imagery. Additional thunderstorm development is possible ahead of
this feature assuming the circulation/vort max aloft can become
displaced from the cooler/stable air beneath it.

CAMs models are struggling with the situation, as is often the
case when there is a lot of convective debris and cloud cover
about. Most are over-doing the coverage of ongoing convection, but
there is a general theme of continuing to develop convection over
the Sacramentos over the next few hours, with activity propagating
into the lowlands, but sliding off just to the west of the El Paso
area, presumably due to the stable air located over most of El
Paso County east of the Franklins (we've warmed up to 90 at Santa
Teresa, while KELP is still lagging behind at 86). Storms over the
Gila look to propogate more to the WSW, grazing northern Hidalgo
County.

All of this is to say while widely scattered storms with heavy
rainfall are still expected before sunset, coverage in most of
the lowlands looks to be spotty, and El Paso could easily be
missed.

Tonight is a different story, with most models suggesting
widespread showers and isolated thunderstorms redeveloping later
tonight, the result of outflow boundary interactions, some
improved dynamics for lift aloft, and weak/moderate instability.

Overnight convection is likely to once again influence rain
chances tomorrow due to left over cloud cover and rain-cooled air.
Overall, the better chances for additional thunderstorms in the
afternoon look to be west of the Rio Grande, and in the higher
terrain of the Sacramento Mountains, as drier air aloft looks to
begin filtering into eastern areas.

The dry air aloft will result in a widespread down-tick in
thunderstorms on Wednesday, though isolated thunderstorms will
remain possible over the higher terrain areas.

Thursday and into the weekend, additional moisture looks to
rotate around the ridge in drop into the region from the north
(taking the long way around), with shower and thunderstorm chances
increasing again. However, it's still not a classic, robust
monsoon pattern, and weak instability looks to continue to inhibit
thunderstorm coverage in the lowlands.

&&

.AVIATION...Valid 23/00Z-24/00Z..
VFR conds currently of SCT/BKN100 BKN250. Conds will gradually lower
as convection develops to...BKN080CB BKN/OVC200 scattered -TSRA
isolated OVC030CB +TSRA vsby 1-3SM, mostly over mountains and west
of the Cont Divide. Wind gusts of 25-35 kts also possible with some
of these storms.

&&

.FIRE WEATHER...
A cool front has pushed in from the east, bringing moisture and
somewhat cooler temperatures to the fire zones. Scattered to
numerous thunderstorms should develop late this afternoon and
tonight. Some storms could produce heavy rainfall and flash
flooding. Upper high will drop down over western New Mexico
Wednesday and Thursday, with drier air and thunderstorms decreasing
to mainly isolated over mountains. Upper high then drifts west to SW
Arizona for the weekend, once again allowing more moisture and an
increase in the chance of thunderstorms. No significant non-
thunderstorm winds expected through the week. Temperatures will be
much cooler than recently with high temperatures at or below normal
for the week.

Min RHs in the 30s lowlands on Tuesday decreasing to 15-20%
Wednesday through Friday. Min RHs 50-60% mountains on Tuesday
decreasing to 25-35% Wednesday through Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 72  88  71  93 /  40  50  10   0
Sierra Blanca           66  82  64  87 /  40  50  10   0
Las Cruces              70  86  68  91 /  40  50  20   0
Alamogordo              69  86  66  91 /  50  50  20  10
Cloudcroft              51  64  50  69 /  70  60  20  20
Truth or Consequences   68  85  69  90 /  50  50  30  10
Silver City             63  80  63  84 /  60  60  40  20
Deming                  70  87  67  91 /  50  50  30  10
Lordsburg               71  88  69  92 /  60  40  30  10
West El Paso Metro      73  88  72  93 /  40  50  10   0
Dell City               69  87  67  92 /  50  50  10   0
Fort Hancock            72  90  70  95 /  40  50  10   0
Loma Linda              66  82  67  87 /  40  50  10   0
Fabens                  72  88  71  93 /  40  50  10   0
Santa Teresa            71  88  69  91 /  40  50  10   0
White Sands HQ          71  87  70  91 /  50  50  10   0
Jornada Range           69  87  67  91 /  50  50  20   0
Hatch                   69  88  68  92 /  50  50  20   0
Columbus                71  89  70  93 /  40  40  20   0
Orogrande               70  86  68  91 /  40  50  10   0
Mayhill                 56  73  54  79 /  70  60  20  20
Mescalero               56  74  53  78 /  70  60  20  20
Timberon                56  71  52  76 /  60  60  20  10
Winston                 58  78  58  84 /  60  60  40  30
Hillsboro               64  84  64  89 /  60  60  40  20
Spaceport               66  86  66  90 /  50  50  20   0
Lake Roberts            58  80  56  85 /  60  60  40  30
Hurley                  64  82  63  86 /  60  50  40  20
Cliff                   62  88  61  92 /  60  60  40  20
Mule Creek              65  85  66  88 /  60  60  40  30
Faywood                 66  82  65  86 /  50  60  40  10
Animas                  71  91  69  94 /  50  30  30  10
Hachita                 69  88  67  92 /  40  30  30  10
Antelope Wells          70  89  68  92 /  40  40  30  10
Cloverdale              68  86  66  88 /  50  40  30  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

25-Hardiman / 14-Hefner

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:57 PM MDTDust Storm AdvisoryEPZDoña Ana63 min
Jul 22, 2:53 PM MDTAreal Flood AdvisoryEPZOtero112 min
Jul 22, 3:32 PM MDTAreal Flood AdvisoryEPZOtero118 min

Nearby

Flash Flood Warnings in New Mexico, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.